Category: 

What is Tardive Dyskenesia?

Article Details
  • Written By: Shannon Kietzman
  • Edited By: Niki Foster
  • Last Modified Date: 13 September 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The atmosphere of Jupiter's moon Io collapses every time it is eclipsed by the planet.   more...

September 29 ,  2008 :  The Dow Jones Industrial Average experienced its largest one-day drop in history.  more...

Tardive dyskenesia a medical condition affecting the neurological system. It is characterized by repeated involuntary movements that serve no useful purpose. The muscles of the eyes, face, and mouth are most affected by tardive dyskenesia.

Those suffering from the tardive dyskenesia may exhibit lip smacking, pursing of the lips, grimacing, puckering, tongue protrusion, and rapid eye blinking. On occasion, tardive dyskenesia is also characterized by involuntary movements of the legs, arms, and trunk. Some sufferers also move their fingers as though they are playing a piano or a guitar that is not really there.

Tardive dyskenesia is usually the result of using neuroleptic drugs for a long period of time. These drugs are typically prescribed for psychiatric disorders, particularly for those with schizophrenia. Neuroleptic drugs may also be prescribed for neurological and gastrointestinal disorders.

The longer a person uses certain antipsychotic drugs, the more likely he or she is to develop tardive dyskenesia. This is particularly true of the elderly and those who are mentally retarded. Postmenopausal women and individuals who abuse drugs or alcohol while taking neuroleptic drugs are also at a greater risk of developing tardive dyskenesia. Patients who develop tardive dyskenesia and then stop taking neuroleptic drugs usually still exhibit symptoms of the disorder.

Ad

Researchers are still unsure why the use of neuroleptic drugs can lead to tardive dyskenesia. Many believe, however, that the drugs block dopamine D2 receptors, leading to an increase in D2 receptors in the brain. This area of the brain is responsible for movement, so it is believed that the increase in D2 receptors causes spontaneous muscle movement.

Although tardive dyskenesia does not go away after one stops using neuroleptic drugs, it can be treated with forms of medicine. In most cases, the symptoms gradually disappear or substantially improve with medicinal treatment. There is also evidence to suggest that taking 400 I.U. of vitamin E daily can help alleviate the symptoms of tardive dyskenesia.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email